Dialysis and another itch to scratch

It’s a cold, rainy, wintery day in Melbourne: to be expected since we are at the back-end of winter.  I met Julie at the local patisserie for lunch.  She had a chicken and avocado wrap and I had a ham and salad mini-baguette.  Each followed by coffee.  Sounds pretty normal, but as usual for us BigDers, there is always a little man in my head saying ”Should you be eating this?”.

He is right to ask of course.  Just about everything we eat has the potential to kick us off the straight and narrow.  I have been fairly diligent with my diet: not too much milk, no cheese, not too many potatoes, huge steaks or other baddies.  And for a few weeks, all was well.  But last week’s test results showed that I am back to hanging by my fingers.  My phosphate(phosphorus) level climbed again, to a lofty 2.9mmo/L (it should be between 0.81 and 1.78mmo/L).

I knew it was up because the itches came back. They attacked last night while I was on the machine, my blood pressure climbed and I could barely stay in the chair.  They took about an hour to subside, and the remainder of the run was quite restful.  They returned again when as I went to bed, and took another hour to bugger off.  I would really like to get back to normal.

Before this began, I used to take a mouthful of calcium tablets during each meal, and my phosphate level was fine.  But obviously my mouth is too big, and my calcium level shot over the moon, which can be tricky.  So my doctor stopped all calcium and put me on one Fosrenol® (Lanthanum Carbonate) during each meal.  I took the first tablet and waited for the side effects (“adverse gastrointestinal events”, intriguing huh?) to kick in.  We pill takers are like James Bond, we live dangerously.  But there were none that I could notice, so I continued.

But only three tablets a day meant that each time I had a snack, I had to nibble a bit of next meal’s tablet and leave the rest for the meal.  Then I was short-changed at the next meal.  I think there was simply not enough to do the job, and it had no effect.

Last week he upped the ante by adding one Renagel® (sevelamer carbonate, also called Renvela®) per meal.  I have been wary of this tablet because several people I know suffered some of the side effects (vomiting, nausea, diarrhoea, indigestion, abdominal pain, flatulence, and constipation).  So I started slowly, and all seemed OK (perhaps I’ll admit to a little extra flatulence).  And I think the diarrhoea cancelled out the constipation.  However, still no drop.

Chris, my Unit Manager arranged for me to talk to our dietician, who was quite helpful.  She took me through each typical breakfast, lunch and dinner, and morning and afternoon snacks.  Mostly I am OK, though many people need only about 150 grams (a third of a pound) of meat or other protein daily.  That’s a piece of steak about the size of your palm.  I think I usually have a little more, so I will try cutting down.

Milk is a big source of phosphate and I often have milk with my cereal for breakfast.  I tried rice milk (which is an acquired taste) for a few months, until I discovered that it has about the same level of phosphate, so I went back to full cream milk.  A friend suggested that I have my cereal with water instead.  You have got to be kidding.

I also have a weak espresso coffee (flat white) each lunch time, which I quite enjoy.  While this could well be a contributor, I think everyone should live a little, so no change there either.

So as far as I’m concerned, today’s lunch was right on the money.  And it was delicious.

I have another blood test next week; here’s hoping.

7 thoughts on “Dialysis and another itch to scratch

  1. Sometimes, I feel like I need a chemistry degree… Too much sodium (or natrium, if you prefer), too much phosphate, not enough potassium, not enough protein, not enough fat (yes, true story)… Every meal is a delicate balance between getting the nutrition required without upsetting the numbers we so carefully analyse every month… while still eating food that tastes great and satisfies!! My boyfriend has done a marvelous job of maintaining his diet, to the point that his dietitian calls it ”miraculous”, but it is not easy. However, it can be done with research and creativity and patience in trying new recipes.

    Thanks again for this blog, Greg!! Today is a bad day here (bad news is never far away), but seeing your posts every few weeks really gives me a boost!!

    Like

  2. Hi stumbled upon your very interesting blog which looking for Dialysis facility in Melbourne Australia. I am planning on holidaying in Melbourne. You blog is very informative:)

    Like

  3. Before my diagnosis (October 4, 2010), I had been on daily doses of loratadine for hayfever. Whenever I get the hint of the phosphate itches, I increase my loratadine for a week and the itch abates within a few days. I’m not a doctor so don’t take this advice without consultation with your specialist. The itch can drive you up the wall, and is probably one of the most frustrating symptoms of kidney failure for me! Sympathies to everyone that goes through this … everyone.

    Like

    • I am new to this blog which is very informative. I was on hemo for 2 years when I was 48 with no problems and I was working as a Probation Officer through that time and at age 50 received a kidney transplant. it had many problems and a few operations to get in order and it lasted 23 years I was so lucky, I travelled the world and continued my career until 2003 when I retired. the kidney gave up the ghost in 2016 and I have been on diaysis hemo since then. some side effects a 6 week bout with nausea, then my arms I could hardly move them for months and my hands hurt, the new side effect that a lot of people talk about the last month the horrible itching that comes and goes, mostly at night and all over the back, stomach and upper legs. cant figure it out. using moisturizers and steroid cream not sure it helps much and the Drs. don’t seem to have anything to say. if anyone has ideas for helping the itching please let me know.

      Judith (USA)

      Like

      • Hi Judith. It’s all about phosphate. That’s what’s causing your itch. You need to change your diet to avoid high phosphate foods and the itch will go. Look up Dialysis and Diet on this blog for more details. Regards, Greg

        Like

      • my numbers for phosphate are in the normal range and I eat from low end I didn’t have any itching for over a year then this came on suddenly. how low do you have to go even if you are in the normal range for dialysis patients?

        Like

      • Hi Judith. I have a constant battle with the itch. Things are good, then it flares up again. Almost always it is something I have eaten that I thought was ok. Maybe have another look at your diet (eg some drinks can be a problem); check with the nursing staff to make sure your dialyser cell takes out as much phosphate as possible. When all else fails, I have a good scratch (with my bamboo back scratcher and apply a liberal amount of 5% menthol cream my doc ordered for me from the drug store. At least then I can get to sleep. Good luck Judith, I’m with you in spirit.

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s